MDJunction - People Helping People
 
Ask a Question
05/19/2011 11:49 AM

Okay: Lithium and peeing

ZadieBlue
ZadieBluePosts: 4547
VIP Member

I've been on lithium (1200 mg / day) for 7 years and I've always dealt with this, but today it particularly annoyed me because I was trying to get a bunch of errands done and had to cut it short because I had to pee. It's always, "Oh, could I possibly use your bathroom?". Sometimes I feel I have to buy something small to use their facilities. I have sat in traffic needing to pee so badly I was counting to 100 over and over, as if to put myself into a trance. I haven't taken a road trip since being on lithium, but if I tried one now I'm sure we wouldn't get too far!

I'm annoyed, frustrated. Do others of you have this problem to such a degree? Any advice?

Thanks,

Zadie

Reply

05/19/2011 12:19 PM
cabinfever
cabinfever  
Posts: 1154
Senior Member

I just started on lithium about 6 weeks ago and I can already notice that I have to use the bathroom more frequently... it is annoying but I think it's from drinking so much that you have to do when you are on lithium... and sorry, I don't have any advice to help the situation.

05/19/2011 12:32 PM
ZadieBlue
ZadieBluePosts: 4547
VIP Member

There's something else that goes on too that has nothing to do with the water you drink -- something to do with the elimination of lithium by-product. I can't remember exactly except that there's a secondary reason. After years it hasn't gotten any better, just something to get used to. I feel like the woman in the commercial who frustrates her family by missing important family moments to run to the restroom lol! But then, the lithium doesn't make me fat (bloated maybe) -- so I guess I'm taking the good with the bad . . .

Z


05/19/2011 12:35 PM
Dit
Dit  
Posts: 13727
Group Leader
I'm an Advocate

The higher the dosage of Lithium you are on the more excessive thirst i had, so when i was on 1200 i definately drank so much i had to pee alot too, i needed bathrooms close by, but when put back down to 900 i did not drink as much, but i still drank alot too and needed the washroom frequently, its a no win situation, you may need to speak to your pdoc about this concern, maybe you can lower your dosage so that this side effect of peeing will may be reduced for you, i noticed a difference from 1200 mgs to 900 mgs. As long as this will keep you stable. Wishing you the best.

05/19/2011 01:23 PM
Elmstreet007
Elmstreet007  
Posts: 96
Member

I have been on Lithium for years now, and for the last couple of years have been at 1200 mg a day. I'm constantly going to the bathroom, and there isn't a moment in the day where I don't have a beverage handy to keep myself hydrated. Lithium dehydrates you, so you need extra liquids to stay right. My wife pointed out to me that Lithium is about the same place on the periodic table as Sodium. She also used to tease me about it until she got pregnant, when she found herself suddenly peeing more often than me.

05/19/2011 02:30 PM
ZadieBlue
ZadieBluePosts: 4547
VIP Member

Yeah, if you don't drink enough fluids your body starts confusing the lithium for regular salt -- the major reason for the horrendous hangovers one gets from relatively little alcohol . . . I was in Costa Ruca where you can't drink the tap water, and I was fixated on bottled water, always thinking about how I was going to score my next bottle like some kind of junkie! I've never seen myself act like that. And it was: "Excuse me, could I possibly use your hole in the ground?"

Zadie


05/19/2011 02:35 PM
Sparkerama

Zadie, check out this link. I think it describes the condition you mention, where the enhanced urination is exaggerated even more.

http://answers.yahoo.com/question/index? qid=20080925004521AA7KiQL


05/19/2011 04:02 PM
ZadieBlue
ZadieBluePosts: 4547
VIP Member

Sounds right, I've looked into this before and I've wondered How much peeing is too much peeing on Lithium?

thanks for the link.

Yikes, I've been on 35 meds and have finally found balance with lithium (with Seroquel, chiefly). I just CAN'T go through the experimentation process all over again, and given my history with eating disorders, I can honestly say that I'd rather be crazy than becoming any fatter (following ED treatment I gained 90 pounds and it's made me virtually agoraphobic).

Zadie

*sigh*


05/19/2011 04:27 PM
Arauna

I am late to this conversation but yes, I hate it but it's true, lithium makes you pee, pee, pee! Whenever I have to go somewhere like the doctor's or a restaurant or store, I always find out where the bathroom is first because I know within a few minutes I will be asking anyway. It's annoying but because I credit lithium largely for saving my life, it's a small price to pay. Unless I drink a large Starbuck's cappucino in which case you may as well print "IDIOT" on my forehead, because that guarantees almost imprisonment in the bathroom for a few hours LOL

05/19/2011 04:48 PM
ZadieBlue
ZadieBluePosts: 4547
VIP Member

Hahaha you paint the picture perfectly! Ditto.

Z

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved